Hail, Mercer
- When
- August 24, 4:07 PM CST to 4:12 PM CST
- Where
- Mercer County, 0.83 mi SE of Hazen
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.290, -101.620
Severe Thunderstorm Watch number 588 was in effect during this event. A surface cold front pushing east across central North Dakota was the focus for strong to severe thunderstorms during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 588 was in effect during this event.
A surface cold front pushing east across central North Dakota was the focus for strong to severe thunderstorms during the late afternoon and evening hours. Severe convection was supported by a shortwave trough lifting through the northern high plains region. There was also ample wind shear and instability. Numerous reports of hail and severe thunderstorm wind gusts were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 24, 3:19 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 419 PM CDT FRI AUG 24 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... THE MAIN FORECAST ISSUES ARE SEVERE WEATHER POTENTIAL THROUGH THIS EVENING AND FIRE WEATHER CONCERNS. EXPECTING SOME POTENTIAL FOR SEVERE STORM INITIATION THROUGH THE LATER AFTERNOON AND EVENING HOURS...DESPITE RATHER LIMITED INSTABILITY. SEE LATEST SWOMCD FOR ADDITIONAL DETAILS. THINKING MOST FAVORABLE AREAS WILL BE ALONG AND EAST OF HIGHWAY 83. HAVE OPTED TO CONTINUE RED FLAG WARNING FOR ALL OF THE WESTERN THROUGH SOUTH CENTRAL COUNTIES THROUGH MID EVENING. AFTERNOON RH IS NOT AS LOW AS PREVIOUSLY EXPECTED ACROSS THE NORTHWEST COUNTIES LATE THIS AFTERNOON...BUT DID NOT FEEL COMFORTABLE DROPPING THE WARNING WITH THE IMPENDING GUSTY WEST WINDS. WILDFIRES CONTINUE IN ROUGH TERRAIN ACROSS PORTIONS OF SLOPE COUNTY...AND A FIRE IS ALSO EVIDENT ON SATELLITE IMAGERY IN FAR SOUTHERN SIOUX COUNTY. LOOKING AHEAD TO SATURDAY...STILL GETTING VERY HIGH FIRE DANGER INDEX VALUES ACROSS MUCH OF THE FORECAST AREA...IN PARTICULAR NORTHWEST COUNTIES. AFTERNOON TEMPERATURES WILL BE COOLER...BUT THE WEST WIND WILL BE RATHER STRONG. NOT ENOUGH CONFIDENCE AT THIS TIME TO UPGRADE FIRE WEATHER WATCH TO A RED FLAG WARNING...AND WILL LET LATER SHIFTS RE-EVALUATE. DRY AND COOLER CONDITIONS WILL CONTINUE SATURDAY NIGHT. .LONG TERM...SUNDAY THROUGH FRIDAY... THE MODELS BUILD AN UPPER LEVEL RIDGE OVER THE ROCKIES SUNDAY AND IT APPROACHES THE WESTERN PLAINS/DAKOTAS EARLY NEXT WEEK. THERE IS A HINT OF A BREAKDOWN IN THE RIDGE BY LATE NEXT WEEK...BUT THE MODELS DIVERGE IN THEIR SOLUTIONS AND CONFIDENCE LOW ON THE TIMING AND DEVELOPMENT OF THE SHORTWAVE MOVING THROUGH THE WESTERLIES. THUS HAVE KEPT THE FORECAST MAINLY DRY WITH ONLY A FEW PERIODS OF SLIGHT CHANCE MENTIONS. A GRADUAL WARMUP SUNDAY (HIGHS IN THE 80S) THROUGH TUESDAY (HIGHS 85 TO 95)...THEN MODERATING TEMPERATURES THROUGH THE END OF THE WEEK. && .AVIATION... SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR KISN TO KMOT TO NEAR KJMS. SURFACE LOW PRESSURE WAS OVER THE FAR WESTERN BORDER OF ND AND SD WITH A TROUGH EXTENDING FROM THE LOW TO NEAR KHEI TO NEAR KDIK TO EAST OF KISN. MEANWHILE A COLD FRONT EXTENDED NORTHWARD ALONG THE ND/MT BORDER AND INTO ANOTHER LOW IN CENTRAL SASKATCHEWAN. THE SLOW-MOVING COLD FRONT WILL MOVE EAST FROM WESTERN NORTH DAKOTA TO THE JAMES RIVER VALLEY TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS WILL FORM ALONG AND EAST OF THE TROUGH AND IN THE VICINITY OF THE FRONT THIS AFTERNOON AND TONIGHT. GUSTY SOUTH WINDS AHEAD OF THE TROUGH AND GUSTY WEST WINDS EXPECTED THIS EVENING AT KISN/KDIK TO SPREAD EAST AS THE COLD FRONT MOVES EAST ACROSS THE STATE. VFR AT ALL TAF SITES THROUGH THE TAF PERIOD...WITH VCTS AT KBIS/KMOT THROUGH 02Z...AND AT KJMS MAINLY AFTER 22Z THROUGH 06Z. SHOULD THE FRONT/TROUGH MOVE SLOWER...MAY NEED TO KEEP VCTS GOING FOR KBIS/KMOT/KJMS LONGER...CONFIDENCE LOW IN SPEED OF TROUGH/FRONT. && .BIS WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045. RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040>045. && SHORT TERM...RK LONG TERM/AVIATION...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 104 PM CDT FRI AUG 24 2012 NDZ001-009-017-018-031>033-040>045-251815- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 104 PM CDT FRI AUG 24 2012 /1204 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR WESTERN INTO SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL CREATE VERY HIGH FIRE DANGER. SCATTERED THUNDERSTORMS ARE FORECAST ACROSS WESTERN NORTH DAKOTA THIS AFTERNOON AND TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW ACROSS THE WEST...BUT SEVERE STORMS WILL BE POSSIBLE SOUTH CENTRAL DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. NDZ002-003-010-011-019>021-034-251815- BURKE-RENVILLE-MOUNTRAIL-WARD-MERCER-OLIVER-MCLEAN-MORTON- 104 PM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS IN CENTRAL AND EASTERN NORTH DAKOTA MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS MAY CREATE VERY HIGH FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-251815- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 104 PM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS IN CENTRAL AND EASTERN NORTH DAKOTA MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. RK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 457 PM CDT FRI AUG 24 2012 NDZ011-012-019-021-022-242300- MCHENRY-MCLEAN-MERCER-SHERIDAN-WARD- 457 PM CDT FRI AUG 24 2012 ...SPECIAL WEATHER STATEMENT... AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN MERCER COUNTY...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT STEVENSON STATE PARK... FALKIRK... UNDERWOOD... GARRISON... COLEHARBOR... TURTLE LAKE... MAX... BENEDICT... STRAWBERRY LAKE... RUSO... LOGAN... SAWYER... BUTTE... VOLTAIRE... VELVA... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
The Bismarck radar (KBIS), 87 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
17 hail, 4 thunderstorm wind. Local standard time, as filed.
A trained spotter reported a severe thunderstorm wind gust.
Small tree branches were down. Nickel sized hail accompanied the strong winds.
The strong winds blew shingles off of a roof.
No damage was reported with the large hail.
Nickel size hail accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397726, 397728, 397729, 397730, 397732, 397733, 397735, 397736, 397738, 397740, 397741, 397742, 397743, 397779, 397780, 397781, 397782, 397784, 397785, 397786, 397787.